Beta blockers overdose
Beta blockers are a type of drug used to treat high blood pressure.
Beta blocker overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The specific ingredient that can be poisonous in these drugs varies among the different drug makers. The main ingredient is a substance that blocks the effects of a hormone called epinephrine. Epinephrine is also called adrenaline.
Prescription beta blockers are sold under various names, including the generic names below (brand names are in parentheses):
- Acebutolol (Sectral)
- Atenolol (Apo-atenolol)
- Betaxolol (Kerlone)
- Bisoprolol (Zebta)
- Carteolol (Cartrol)
- Esmolol (Brevibloc)
- Labetalol (Normodyne)
- Metoprolol (Toprol)
- Nadolol (Corgard)
- Sotalol (Betapace)
- Oxprenolol (Trasicor)
- Penbutolol (Levatol)
- Pindolol (Novo-pindol)
- Propranolol (Inderal)
- Timolol (Apo-timol)
Other medicines may also contain beta blockers.
Below are symptoms of a beta blocker overdose in different parts of the body.
AIRWAYS AND LUNGS
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD
- Irregular heartbeat
- Low blood pressure
- Heartbeat can be rapid or slow
- Heart failure
- Coma (decreased level of consciousness or unresponsiveness)
- Excessive sweating
Low blood sugar is common in children with this type of overdose, and it can lead to nervous system symptoms.
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of medicine (and the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support including a tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Pacemaker to the heart for serious heart rhythm disturbances
A beta blockers overdose can be very dangerous. It can cause death. If the person’s heart rate and blood pressure can be corrected, survival is likely. Survival depends on how much and what type of this medicine the person took and how quickly they receive medical treatment.
Cole, JB, Roberts DJ. Cardiovascular drugs. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 152.
Murray L. Toxicology emergencies: Approach to the poisoned patient. In: Cameron P, Jelinek G, Kelly AM, Brown A, Little M, eds. Textbook of Adult Emergency Medicine. 4th ed. London, UK: Elsevier; 2015:section 29.
Wax PM, Erdman AR, Chyka PA, et al. Beta-blocker ingestion: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2005;43(3):131-146. PMID: 15906457 www.ncbi.nlm.nih.gov/pubmed/15906457.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.